Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

April 9, 2021Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Apr 9, 2021, 12:23 PM CDT for Wilcox County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 12:23 PM CDT (17:23 UTC)
Expired
Apr 9, 2021, 1:15 PM CDT
In force
52 min
Issued by
NWS Mobile, AL

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 128 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS84 KMOB 091723
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1223 PM CDT Fri Apr 9 2021
 
ALZ054-091815-
Wilcox AL-
1223 PM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WILCOX
COUNTY UNTIL 115 PM CDT...

At 1222 PM CDT, the strong thunderstorm was located 6 miles south of
Consul, or 18 miles southeast of Linden, moving northeast at 15 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Camden and Yellow Bluff. 

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3208 8719
      3205 8718 3205 8688 3183 8720 3183 8734
      3204 8762 3213 8762 3213 8752 3226 8752
      3227 8751 3227 8744
TIME...MOT...LOC 1722Z 218DEG 12KT 3216 8753 

$$

Black

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 7:11 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 9, 7:11 AM CDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
711 AM CDT Fri Apr 9 2021

.AVIATION...
09/12Z issuance...MVFR to IFR ceilings for most areas for the
majority of the day with scattered to locally numerous showers and
thunderstorms expected. Some storms will be severe with damaging
winds and large hail. IFR ceilings tonight as a squall line moves
southeast across the region. Strong damaging winds and large hail
will be possible with the passage of the squall line. Outside of
storm areas, southeast to south winds expected generally in the 10
to 15 knot range, but much higher gusts in and around the
thunderstorms. /12

&&

.PREV DISCUSSION... /issued 537 AM CDT Fri Apr 9 2021/

NEAR TERM UPDATE /Now Through Saturday/...An active weather period
is expected in the near term, culminating in a strong squall line
sweeping through the area late tonight into early Saturday. Currently,
a weak boundary oriented east-west over the central portion of
the area, seen best in surface dewpoints. This boundary has
continued to move northward through the forecast area overnight
as a deep layer southerly flow strengthened somewhat. This has
resulted increasing deep layer moisture across the region, especially
over the southern portion of the area. As expected, moderate isentropic
lift, mainly in the 300-305K layer, along with the improving deep
layer moisture was resulted in the development of thunderstorms
near the coast and over the offshore waters early this morning.
Some of the storms have been quite strong, producing large hail
(up to half dollar size). The threat of severe storms will
continue near the coast through early this morning.

Scattered to occasionally numerous thunderstorms will be possible
across the area through much of the day today, with the best
chances along and east of I-65 and down toward the coast. Some of
these storms will continue to have the possibility of becoming
severe, with large hail and damaging winds being the primary
threat. For today, MLCAPE values of 1500-2500 J/kg are
indicated, although it was noted that model soundings show more
moisture in the 700-900 mb layer roughly along and south of I- 65
compared with north of I-65, and this becomes more pronounced
further north of I-65. Model soundings also show mid level dry air
present to strengthen convective downdrafts and contribute to
potential hail development. 0-6 km bulk shear values on Friday
will be 30-40 knots, with the higher values generally over the
southern portion of the area. Considering the distribution of
moisture seen in model soundings and shear distribution, the fact
that some Convective Allowing Models (CAMS) favor convective
development mostly along and south of I-65 looks reasonable and
supports likely to categorical pops. That said, have opted to
stay with likely pops over the remainder of the area this
afternoon as convective development is possible elsewhere with
the series of shortwaves moving across the area today. The CAMS
show that the strongest storms are favored over the coastal
counties which lines up well with the bulk shear values, but given
dry air present in model soundings areawide, see at least isolated
potential severe thunderstorm development over the entire area.

SPC Day 1 Convective Outlook (12Z Today through 12Z Saturday) now
has all of our CWA west of I-65 outlined with at least an
Enhanced risk of severe storms, with portions of interior
southeast MS now outlooked with a Moderate Risk of severe storms.
Locations further to the east all have a Slight Risk of severe
storms. While some of the storms today could be severe, the
greatest threat of severe weather will come late tonight and early
Saturday morning as a squall line organizes in response to an
upper trof and advances eastward across Arkansas this evening.
Most of the CAMS have the squall line increasing in strength and
size late tonight into early Saturday as it advances rapidly
eastward into the northwestern portion of our forecast area
sometime after midnight (probably by around 09Z Saturday, then
potentially reaching the I-65 corridor as early as 12Z Saturday.
The line then continues moving east from there across the
remainder of the area Saturday morning. MLCAPE values initially
1000-2000 J/kg despite the nocturnal timing late tonight, with
similar values expected along/ahead of the line until it exits to
the east by around midday Saturday. With the 850 mb flow
strengthening over the area tonight (per HRRR to as much as 70
knots out of the northwest), 0-3 km helicity values of 200-300
m2/s2 will be present along with 0-6 km bulk shear values around
45 knots, it is becoming increasingly likely that a well organized
MCS will develop to our northwest, with the likelihood of
producing strong, damaging winds as it moves southeast across our
area late tonight through midday Saturday.

In addition to the severe threat, a heavy rainfall potential will
also exist across the region with the passage of this system, and
WPC has outlooked our area with a Slight Risk of Excessive
Rainfall. While the rainfall will be heavy at times, with greatest
widespread potential associated with the squall line late tonight
and early Saturday, but with the progressive nature of the system, we
have not issued a Flash Flood Watch at this time, but will
continue to monitor for that necessity. Regardless, we will have
an Elevated Flood Threat across our entire area with widespread
rainfall amounts of 2 to 4 inches, but some localized amounts
possibly double that total. So, some localized flash flooding
will be possible.

As far as temperatures go, highs today mainly in the upper 70s to
near 80, lows tonight range from the lower to mid 60s, then slightly
cooler on Saturday with highs mainly in the mid 70s.

A High Risk of rip currents continues through the period.

/12/29

SHORT TERM /Saturday night Through Sunday night/...Some lingering
rains on the backside of the system that passed across the region
on Saturday will continue through Saturday night, but move
offshore by around midday Sunday. Some embedded thunder remains a
possibility until the precipitation end, but the severe threat
will be over with. After the rains end during the day on Saturday,
expect continued dry weather on Sunday night. Much cooler
nighttime temps expected, ranging from around 50 over far northern
counties to lower 60s at the coast both Saturday night and Sunday
night. High temps on Sunday again mainly in the mid 70s. /12

EXTENDED TERM /Monday Through Thursday/...For the latest package,
guidance has come into better agreement with the synoptics over the
Conus and nearby. Small differences remain, though, for significant
differences in the resultant forecast. The upper pattern over the
northern half of the Conus remains quite active, with several upper
lows/shortwave troughs moving east over the northern Conus. By
Wednesday, guidance agrees in two upper lows over the northeastern
Conus, with a third north of the Desert Southwest, and an upper
ridge stretching north over the Central/Northern Plains. Flow over
the southern half of the Conus remains a west to east zonal on the
north side of upper level high pressure over Latin America and the
southern Caribbean. The western upper low continues to push east
through the rest of the week, with the upper ridge moving moving
over the Mississippi River by Friday. What remains different in the
guidance is a series of upper level shortwaves moving through the
zonal southern Conus flow. The ECWMF is advertising a series of
stronger shortwaves moving over the Southeast in the Monday night
into Thursday time frame, whilst the GFS is advertising a Tuesday
into Friday time frame. Also, the ECMWF is advertising the
northeastern Conus pair of closed systems come together to dig an
upper trough south along the East Coast by the end of the week,
directing more shortwave energy south of the forecast area. With the
last in the series of shortwaves in both models being a stronger
set, a weak trailing cold front moves south over the Southeast mid
week, with the ECMWF advertising Wednesday into Wednesday night and
the GFS advertising a slower late Wednesday into Thursday time
frame. With the ensembles, both ECMWF and GEFS, advertising a more
in the middle solution, have leaned that way for the forecast. For
the forecast, this means a wet forecast through the extended.
Temperatures remain at or above seasonal norms Monday through
Thursday before the weak cold front brings a bit cooler airmass to
the Southeast and temperatures fall to a few degrees below seasonal
for the rest of the week. /16

MARINE...A light to moderate southerly flow prevails through this
morning, then becomes moderate to strong this afternoon through
Saturday as squall line approaches from the west. Strongest
northwesterly flow over the marine area will come late tonight
trough early Saturday with the passage of the front and a strong
squall line of thunderstorms. The onshore flow becomes light to
moderate by sometime Saturday night then switches to the northwest
on Sunday as a cold front finally moves east of the marine area. Scattered
showers and storms over the marine area today (some severe) increase
in coverage late tonight through Saturday in association with an
offshore moving squall line. showers and storms then diminish following
the front late Saturday night into Sunday. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 10 PM this evening to 4 PM CDT
     Saturday for GMZ631-632-650-655.

     Small Craft Advisory from 10 PM this evening to 7 PM CDT
     Saturday for GMZ670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Apr 9, 8:06 AM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
806 AM CDT Fri Apr 9 2021

ALZ053-055-091345-
Clarke AL-Monroe AL-
806 AM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 845 AM CDT...

At 805 AM CDT, the strong thunderstorm was located over Whatley, or
near Grove Hill, moving east at 20 mph.

Nickel size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Grove Hill and Whatley.

LAT...LON 3160 8781 3173 8781 3176 8746 3172 8740
      3161 8738 3155 8745
TIME...MOT...LOC 1305Z 271DEG 17KT 3167 8774

Black
Special weather statement, Apr 9, 8:11 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
811 AM CDT Fri Apr 9 2021

FLZ202>206-091400-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
811 AM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN OKALOOSA...SOUTHEASTERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA
COUNTIES UNTIL 900 AM CDT...

At 810 AM CDT, the strong thunderstorm was located over Navarre
Beach, or 11 miles west of Mary Esther, moving east at 45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Gulf Breeze, Mary Esther, Ocean City, Lake Lorraine, Oriole Beach,
Navarre, Shalimar, Cinco Bayou, Navarre Beach and Pensacola Beach.

LAT...LON 3049 8719 3050 8716 3044 8718 3039 8713
      3040 8701 3045 8694 3044 8688 3045 8689
      3050 8702 3050 8705 3045 8707 3044 8710
      3051 8709 3051 8702 3063 8639 3045 8639
      3045 8642 3038 8640 3039 8672 3033 8716
TIME...MOT...LOC 1310Z 262DEG 41KT 3039 8685

Black
Local storm report, Apr 9, 10:18 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1018 AM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             BASHI                   31.97N 87.86W
04/09/2021  E2.50 INCH       CLARKE             AL   PUBLIC

            HEN EGG TO TENNIS BALL SIZE HAIL REPORTED IN
            BASHI. PICTURES RELAYED VIA SOCIAL MEDIA.
            TIME ESTIMATED BY RADAR.

&&

JFB
Local storm report, Apr 9, 10:23 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1023 AM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             4 W BASHI               31.98N 87.93W
04/09/2021  E1.75 INCH       CLARKE             AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED NEAR BASHI RD
            ABOUT 3 TO 4 MILES EAST OF HIGHWAY 69.

&&

JFB
Local storm report, Apr 9, 11:59 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1159 AM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             4 SSE COFFEEVILLE       31.71N 88.06W
04/09/2021  E2.50 INCH       CLARKE             AL   EMERGENCY MNGR

            HAIL UP TO TENNIS BALL SIZE REPORTED ON
            HIGHWAY 69 BETWEEN COFFEEVILLE AND SALITPA.
            THE HAIL RESULTED IN VEHICLE DAMAGE.

&&

JFB
Special weather statement, Apr 9, 12:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1223 PM CDT Fri Apr 9 2021

ALZ054-091815-
Wilcox AL-
1223 PM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WILCOX
COUNTY UNTIL 115 PM CDT...

At 1222 PM CDT, the strong thunderstorm was located 6 miles south of
Consul, or 18 miles southeast of Linden, moving northeast at 15 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Camden and Yellow Bluff.

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3208 8719
      3205 8718 3205 8688 3183 8720 3183 8734
      3204 8762 3213 8762 3213 8752 3226 8752
      3227 8751 3227 8744
TIME...MOT...LOC 1722Z 218DEG 12KT 3216 8753

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:33 PM CDTSmall Craft AdvisoryMOB41 hr
Apr 9, 2:57 AM CDTSevere Thunderstorm WarningMOBMobile34 min
Apr 9, 3:30 AM CDTSpecial Weather StatementMOBMobile45 min
Apr 9, 3:57 AM CDTSpecial Marine WarningMOB93 min
Apr 9, 4:17 AM CDTSpecial Weather StatementMOBMobile58 min
Apr 9, 4:25 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:28 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:42 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:47 AM CDTSpecial Weather StatementMOBClarke43 min
Apr 9, 6:54 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke38 min
Apr 9, 7:02 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington43 min
Apr 9, 7:45 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe21 min
Apr 9, 8:06 AM CDTSpecial Weather StatementMOBClarke39 min
Apr 9, 8:09 AM CDTSpecial Marine WarningMOB96 min
Apr 9, 8:28 AM CDTSpecial Marine WarningMOB105 min
Apr 9, 9:49 AM CDTSpecial Marine WarningMOB54 min
Apr 9, 12:18 PM CDTHigh Surf AdvisoryMOBBaldwin, Mobile43 hr
Apr 9, 2:16 PM CDTSpecial Weather StatementMOBWilcox44 min
Apr 9, 2:18 PM CDTSpecial Weather StatementMOBChoctaw42 min
Apr 9, 2:35 PM CDTSpecial Weather StatementMOBChoctaw40 min
Apr 9, 2:56 PM CDTSpecial Weather StatementMOBCrenshaw49 min
Apr 9, 8:11 AM CDTSpecial Weather StatementMOBOkaloosa49 min
Apr 9, 8:16 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa119 min
Apr 9, 10:15 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne21 days
Apr 9, 10:16 AM CDTRiver Flood WarningMOBGeorge, Greene, Jackson21 days
Apr 9, 10:18 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry21 days

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.